Hail, Stanton
- When
- November 10, 3:14 PM CST
- Where
- Stanton County, Johnson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -101.750
The hail ranged from pea to quarter sized.
A strong upper storm combined with just the right setup at the surface to produce a sizable tornado despite temperatures only in the 40s to around 50.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong upper storm combined with just the right setup at the surface to produce a sizable tornado despite temperatures only in the 40s to around 50.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 10, 3:05 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CST MON NOV 10 2008 .DISCUSSION... DAYS 1-2... 12 UTC SYNOPTIC MAPS INDICATED A SPLIT FLOW PATTERN WITH DEEP TROUGH IN PLACE ACROSS THE WESTERN CONUS. THE BASE OF THE TROF OVER THE FOUR CORNERS REGION KEPT SW KANSAS IN AN UPPER DIFLUENT PATTERN AND UNDER A SOUTHERLY 40 KT 850 JET AXIS. FAIRLY WEAK LOW LEVEL BAROCLINICITY WAS OBSERVED WITH 850 MB LEVEL TEMPERATURES RANGING FROM +6 TO +10 ACROSS THE CENTRAL HIGH PLAINS REGION. THE SIGNIFICANT FORECAST PROBLEM THROUGH TONIGHT AND TUESDAY WILL BE CHANCES FOR PRECIPITATION...PRECIPITATION TYPE...FOG AND TEMPERATURES. THE UPPER TROF WILL CONTINUE TO SLOWLY LIFT A SURFACE LOW PRESSURE NOW ACROSS SOUTHEAST COLORADO INTO NORTH CENTRAL KANSAS BY TUESDAY. IN THE MEANTIME...THERE WILL BE THUNDERSTORM CHANCES ALONG THE ADVANCING SURFACE COLD FRONT THROUGH THE EARLY EVENING. AHEAD OF THIS FRONT...A SIGNIFICANT AMOUNT OF DRY ALOFT AIR HAS ENTERED THE WARM SECTOR...WHILE ELEVATED FRONTOGENESIS WILL KEEP POPS HIGHER ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE CWA INTO THE OVERNIGHT. ONE OTHER ISSUE TONIGHT...AS HIGHER DEWPOINT AIR AT THE SURFACE LIFTS NORTHWARD OVER A COOLER SURFACE...DENSE FOG DEVELOPMENT WILL BE POSSIBLE THROUGH THE NEXT 12 HOURS OR SO FROM AROUND THE HIGHWAY CORRIDOR 50 NORTHWARD IN VICINITY OF THE WARM FRONT. DO NOT AS OF YET HAVE THE CONFIDENCE TO ISSUE AN ADVISORY AT THIS TIME BUT WILL FORECAST AREAS OF FOG OVERNIGHT FOR ALL BUT THE FAR SOUTHWEST COUNTIES. AS FOR PRECIPITATION TYPE OVERNIGHT...ALL FORECAST PROFILES SUGGEST ONLY RAIN FOR ACROSS MOST OF THE CWA WITH FAIRLY DEEP LOW LEVEL WARM LAYERS. THE EXCEPTION IS THE FARTHER WEST COUNTIES OVERNIGHT WHERE SOUNDING BECOME COOLER AND NEAR SURFACE TEMPERATURES COOL CLOSER TO FREEZING WITH ADVECTION OF NEARBY COLD SURFACE AIR OVER NORTHEAST COLORADO. TWO FACTORS HERE WILL WORK AGAINST OUR SNOW CHANCES...BOTH THE FRONTOGENETICAL FORCING APPEARS TO BE FARTHER NORTHWEST REMOVED AND MODEL FORECAST SOUNDINGS APPEAR TO BEGIN TO DRY OUT IN THE DENDRITE PRODUCTION ZONE. WE HAVE DECREASED CHANCES OVERALL FOR PRECIPITATION ON TUESDAY AS THE SYSTEM LIFTS INTO NEBRASKA. THERE SHOULD BE A VARIETY OF SKY COVER...RANGING FROM THE HAYS AREA LIKELY REMAINING UNDER THICK STRATUS ALL DAY...AND LOCATIONS FARTHER SOUTH POSSIBLY WARMING TO NEAR 60 DEGREES IF THE CLOUDS BREAK OUT LONG ENOUGH. NO SIGNIFICANT CHANGES WERE MADE TO FORECAST ON TUESDAY NIGHT OTHER THAN WARMING LOWS A BIT CLOSER TO CURRENT MODEL TRENDS. RUSSELL DAYS 3-7... THE BULK OF THE EXTENDED PERIOD WILL SEE NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL CONUS AS UPPER LEVEL RIDGING HOLDS ALONG THE WEST COAST AND THE MEAN TROUGH POSITION IS SITUATED FROM THE GREAT LAKES INTO THE SOUTHEAST US. A STRONG IMPULSE MOVING THROUGH THE NORTHWEST FLOW WILL PUSH A COLD FRONT SOUTH ACROSS THE PLAINS ON THURSDAY. A SECONDARY IMPULSE WILL BRING A REINFORCING SHOT OF COLDER AIR INTO THE CENTRAL HIGH PLAINS ON FRIDAY. THE GFS AND EC BRING SOME LIGHT PRECIPITATION DOWN WITH THIS SYSTEM ALTHOUGH THEY VARY ON THE SPATIAL AND TEMPORAL DETAILS. THE ATMOSPHERE OVER SOUTHWEST KANSAS SHOULD BE FAIRLY DRY...NOT HAVING HAD TIME TO RECOVER AFTER THE EARLY WEEK STORM...SO THAT THE MODEL QPF MAY BE OVERDONE. THE PRECIPITATION MAY NOT AMOUNT TO ANYTHING MORE THAN SPRINKLES. THE CURRENT GRIDS HAVE SILENT <15 PERCENT POPS GOING FOR FRIDAY AND WILL LEAVE THAT AS IS. THE MAIN IMPACT WILL BE COLDER TEMPERATURES. HIGH TEMPERATURES ON THURSDAY WILL BE TRICKY AS THE COLD ADVECTION ENSUES AND THE CURRENT FORECAST FOR HIGHS IN THE LOW TO MID 50S LOOKS REASONABLE AT THIS POINT. HIGHS ON FRIDAY WILL STRUGGLE THROUGH THE LOWER TO MIDDLE 40S AS THE COLDER AIR SPREADS SOUTH ACROSS THE CENTRAL HIGH PLAINS. WARMER AIR WILL RETURN ON SATURDAY AS WEAK UPPER LEVEL RIDGING BUILDS SOUTHEAST INTO THE PLAINS. THE WESTERN PART OF THE CWA SHOULD WARM BACK UP AS SURFACE TROUGHING DEVELOPS BUT EASTERN SECTIONS WILL HAVE A HARDER TIME SCOURING OUT THE COLDER AIR. THE MODELS HINT AT ANOTHER SHOT OF COOLER AIR MOVING SOUTH ACROSS THE REGION ON MONDAY. HAVE ADJUSTED THE WEEK TWO FORECAST TO REFLECT BELOW NORMAL TEMPERATURES AND PRECIPITATION. WITH TROPICAL CONVECTION CONTINUING TO BECOME MORE ESTABLISHED FARTHER WEST OVER THE INDIAN OCEAN...THE RAMIFICATION OF THIS WOULD BE A MORE WESTWARD SHIFT OF THE UPPER RIDGE FROM THE WEST COAST OF NORTH AMERICA INTO THE EASTERN PACIFIC. GFS AND CANADIAN ENSEMBLES AS WELL AS THE REFORECAST ENSEMBLE ARE ALL SUGGESTING THAT UPPER LEVEL TROUGHING COULD RETROGRADE WEST AND ENCOMPASS MUCH OF THE CONUS. && .AVIATION... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTHEAST OVER THE CENTRAL HIGH PLAINS TONIGHT AND TUESDAY. AT THE SURFACE...LOW PRESSURE WAS SITUATED OVER FAR SOUTHEAST COLORADO WITH A WARM FRONT EXTENDING EAST THROUGH KANSAS AND A DRYLINE EXTENDING SOUTH INTO THE OKLAHOMA AND TEXAS PANHANDLES. IFR TO LIFR CONDITIONS WILL EXIST TO THE NORTH OF THE WARM FRONT ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS THROUGH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. AREAS OF RAIN AND ISOLATED THUNDERSTORMS WILL DIMINISH AROUND HYS THIS AFTERNOON BUT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM GCK TO THE WEST AND SOUTH THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD PRODUCE HAIL OVER FAR WESTERN KANSAS. AS THE UPPER LOW LIFTS NORTHEAST OF THE AREA LATE TONIGHT AND TUESDAY IT WILL TAKE THE SURFACE LOW EAST. CIGS WILL BE LIFTING INTO THE MVFR CATEGORY FROM WEST TO EAST ACROSS SOUTHWEST KANSAS LATE TONIGHT AND TUESDAY MORNING. GERARD && .PRELIMINARY POINT TEMPS/POPS... DDC 44 48 31 58 / 60 20 10 10 GCK 36 47 30 58 / 70 20 10 10 EHA 36 54 34 61 / 40 10 10 10 LBL 40 53 33 60 / 40 10 10 10 HYS 43 42 29 55 / 80 40 10 10 P28 43 53 34 57 / 50 20 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 741 AM CST MON NOV 10 2008 KSZ030-031-043>046-061>066-074>081-084>090-111345- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 741 AM CST MON NOV 10 2008 /641 AM MST MON NOV 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS TODAY, ESPECIALLY EAST OF A LINE FROM LIBERAL TO CIMARRON TO SCOTT CITY. AT THE PRESENT TIME, SEVERE THUNDERSTORMS DO NOT LOOK PROBABLE. LIGHT RAIN WILL PREVAIL IN MOST LOCATIONS TONIGHT. HOWEVER, LIGHT SNOW MIXED WITH LIGHT RAIN WILL DEVELOP AFTER 10 PM CST, NORTHWEST OF A LINE FROM COOLIDGE TO FRIEND TO NESS CITY TO LA CROSSE. AN INCH OR TWO OF SNOW IS POSSIBLE BY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. LIGHT RAIN OR SNOW WILL CONTINUE THROUGH TUESDAY MORNING NORTHEAST OF A LINE FROM DIGHTON TO LARNED. ONLY LIGHT AMOUNTS OF ADDITIONAL SNOWFALL CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 227 PM CST MON NOV 10 2008 KSZ074-102115- STANTON- 227 PM CST MON NOV 10 2008 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY... AT 221 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MANTER...MOVING NORTH AT 20 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3773 10203 3773 10153 3739 10170 3740 10203 TIME...MOT...LOC 2027Z 199DEG 16KT 3747 10180 GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CST MON NOV 10 2008 KSZ043-044-063-102130- FINNEY-LANE-SCOTT- 245 PM CST MON NOV 10 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FINNEY...SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES... AT 241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF GARDEN CITY...MOVING NORTH AT 25 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3846 10089 3839 10058 3798 10079 3803 10101 TIME...MOT...LOC 2045Z 199DEG 20KT 3810 10086 GERARD
The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
3 hail, 1 tornado. Local standard time, as filed.
The hail ranged from pea to quarter sized.
The tornado passed just west of the landfill and winds were estimated to be 70 mph at the landfill. Hail covered the ground during the event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142881, 142839, 142882, 142883.